Kenya’s Pharmacy Board Recalls Batch Of ‘Toxic’ Cough Syrup

0
461

Kenya’s pharmacy board has recalled a batch of cough syrup that has been reported to be contaminated with a toxic substance.

The Pharmacy and Poisons Board (PPB) said it had received an alert that the medicine could prove fatal if consumed.

In a statement posted on X, formerly Twitter, Kenya’s drug regulatory authority said it was acting on the advice of the Nigerian food and drug agency.

It had detected an unacceptably high level of diethylene glycol in a batch of Benylin Paediatric in 100ml bottles and issued a recall in Nigeria on Wednesday.

The effects of ingesting diethylene glycol include abdominal pain, vomiting, diarrhoea, altered mental state and acute kidney injury, the PPB said.

The alert only applies to Batch No 329304 of Benylin Paediatric 100ml, which is due to expire this month.

The PPB ordered all pharmaceutical outlets, healthcare facilities and healthcare workers in Kenya to stop distributing it.

It said it was now conducting its own investigations.

Johnson & Johnson, which manufactures the syrup in South Africa, has not commented.